I'm with someone who's overdosing. What do I do?

  1. CALL 9-1-1
  2. Rescue Breathing View This Video
  3. Give Naloxone: How to use naloxone

Who can overdose?

Overdose can happen to anyone, not just those using illegal drugs. Prescription painkillers and contact with airborne substances can cause overdose by accident (SAMHSA). There are many reasons for opioid overdose emergencies, and most often they happen accidentally and at home (Narcan.com)

What does an opioid overdose look like?

Overdose signs and symptoms include:

  • Blue lips and fingers
  • Pinpoint pupils
  • Vomiting or gurgling
  • Drowsy/unresponsive
  • Fast/Slow/Absent Pulse
  • Shallow/Slow/No Breathing
  • No response if you yell or shake their shoulder, or rub your knuckles on their breastbone or between upper lip & nose

What are Opioids?

Opioids are narcotics used for pain relief that produce morphine-like effects on the body.

Common names of opioids are hydrocodone (Vicodin, Norco), oxycodone (Percocet, OxyContin), morphine, codeine (Tylenol #3, Tylenol #4), heroin, Fentanyl, methadone, and tramadol (Ultram) (Munson Health Care, n.d.). 

What is Naloxone?

  • Naloxone (brand names Narcan ®, Kloxxado ®) is a medication that binds to opioid receptors in the brain. It can help reverse an opioid overdose (Narcan.com; Addiction Treatment Services, 2022).
  • Naloxone is safe to use if you think someone is overdosing. It has no effect if someone doesn't have opioids in their system. It can even be used if pregnant, or for children (Narcan.com; Addiction Treatment Services, 2022).
  • Naloxone works on opioids, including fentanyl, heroin, morphine, methadone, and the medications listed above. It's not effective against other drugs, but if someone has used opioids along with other drugs like meth, alcohol, or cocaine, naloxone can still block the effect of the opioid and help the person start breathing (Addiction Treatment Services, 2022). 
  • This picture shows how Naloxone works (Naloxone 101, 2017). 

Who can use Naloxone?

EVERYONE can use naloxone, not just trained professionals. See the quick guides above for how to administer Naloxone. 

How do I know it's working? Naloxone works fast, usually within 2-3 minutes.

  • The person will start to wake up and breathe normally. They might be confused, agitated, or anxious. 
  • Even if the person isn't inhaling the nasal medicine, it is absorbed by the mucosal lining in the nostril.  
  • Multiple doses might be necessary. Wait 2-3 minutes after the first dose before giving another dose of naloxone (Narcan.com).
  • Even when someone arouses, they still have opioids in their system and might overdose again. Call 9-1-1 for emergency medical care.

Won't I get in trouble if I call 911 about the overdose? No!

  • You are not in trouble if you report an overdose.
  • Michigan's Good Samaritan Law (RCW 69.50.315) "provides civil and criminal immunity to someone who administers naloxone to another person 'in good faith' and 'with reasonable care' or if the reversal was unsuccessful" (Addiction Treatment Services, 2022).

Do I have to do rescue breathing?

People die from opioid overdose because of a lack of oxygen caused by slow or absent breathing. You can prevent permanent brain damage and death by getting oxygen into the person until they start breathing on their own. See the video above for rescue breathing techniques. Use a breathing barrier, like a mask, if you have one, to avoid contact with bodily fluids. 

My naloxone is expired. Can I still use it?

Yes!

  • Naloxone is still likely to be effective past its expiration date.
  • The longer past expiration, the less effective it will be.
  • Contact the Traverse City Police Department to get a new kit if yours expires.
  • Call or text 9-1-1 in the event of any overdose, especially if you're using outdated Naloxone. 

How long does it last?

Naloxone only lasts between 30-90 minutes.

  • When they arouse, the person probably won't remember overdosing, and may be experiencing withdrawal effects and want to use again.
  • Support the person and encourage them not to use for a couple of hours (Opioid Overdose Basics, 2022). 

Tips for safer drug/medication use (SAMHSA):

  • If you're taking drugs, try to be with other people.
  • Know your limits if your body is not used to medications.
  • Don't mix drugs. You're more likely to OD if you combine an opiate, like a painkiller or heroin, with alcohol, cocaine, benzos, or other drugs.

Why do people use drugs?

Pain management, personal coping, pleasure, drug dependence, trauma history, mental health issues, difficulties sleeping, fitting in, love, money, stress, law enforcement issues  (Childs & Lanzillotta-Rangeley (n.d.).

Why don't people go to treatment?

Barriers to treatment include lack of access to treatment, lack of health insurance, criminal record, childcare, money for treatment, discrimination, and many more.

What is addiction?

A chronic, relapsing disease. A neurological impairment that leads to continuous repetition of a behavior despite adverse consequences. Physiological dependence occurs when the body has to adjust to the substance by incorporating the substance into normal functioning. This creates tolerance and withdrawal effects (Community Recovery Project, n.d.).

What happens to your brain on opioids?

This short, animated video explains how opioids affect the brain, and how dependence can begin. 

How can I talk to my family about substance use disorder and overdose?

The ECDOL (out of Florida) provides some resources for talking to your family about fentanyl, known to cause overdose. 

Locally, Addiction Treatment Services has a program called the Family Road to Recovery (link to PDF) that supports friends and family along a person's path to recovery and struggling with substance use disorder.